Wyoming, 2024

Damaging Wind in Wyoming, September 17, 2024

September 17, 2024 · NWS SLC · 1 event in 1 county or zone

A strong trough pivoted through the Great Basin, yielding scattered thunderstorm development and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong trough pivoted through the Great Basin, yielding scattered thunderstorm development and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 17, 2:41 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 17, 2:41 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
341 PM MDT Tue Sep 17 2024

.SYNOPSIS...A fall-like airmass will settle into the region
Wednesday. High pressure will gradually shift into the area,
bringing warming temperatures. The next threat of precipitation
looks to be this weekend.

&&

.SHORT TERM (Through 12Z Thursday)...A cold upper level trough
continues to move across the region this afternoon, bringing
everything from severe thunderstorms to northern Utah, to
accumulating snow above 9000 feet across the northern mountains to
critical fire weather conditions across southeastern Utah.

In the wake of this system, temperatures will average around 10-15
degrees below normal across much of the region Wednesday. A few
locations still in growing seasons will see temperatures
approaching freezing including the Enterprise/Beryl Junction area,
normally cold spots of the Wasatch Back and the Loa and Bicknell
areas (which have already had several freezes). Patchy frost will
be possible across the Wasatch Back as well, so those with their
summer gardens still outdoors should be prepared to cover and/or
bring plants indoors.

An upper level low shifting south along the California Coast will
continue to slowly shift southward through Thursday. The end
result will be gradually amplifying upper level ridging into the
region, with warming temperatures (though still below normal
levels).

.LONG TERM (After 12Z Thursday), Issued 418 AM MDT...
Guidance has trended slightly drier and warmer for the long term
period as the trough that moves into the Great Basin on Thursday
begins to cut off and weaken as it moves further inland. Shortwave
ridging will amplify on Thursday ahead of the trough as it's
positioned over central California. This will keep conditions
mostly dry with little cloud cover on Thursday as most of the
precipitation associated with the low remains over Nevada and
California. Additionally, high temperatures will rebound closer to
normal on Thursday with mid to upper 70s across most valleys and
mid 80s for far southern Utah.

As the trough shifts east on Friday the upper level low likely
becomes cutoff while filling in and weakening. With the center of
the low moving across northern Arizona, precipitation will be more
likely across central and southern Utah, but weak ascent will limit
the precipitation totals to generally less than 0.1". Temperatures
will cool a few degrees across the southern half of the CWA, but
remain largely unchanged across northern Utah/SW Wyoming given the
further proximity to the center of the low pressure system. This low
shifts further east on Saturday with a few diurnal showers possible
across eastern portions of the CWA.

After this low exits the region we will be left in a weak northwest
flow that will keep temperatures near normal for this time of year
making for optimal fall foliage peeping weather over the weekend.
Given the weak northwest flow regime we will be left in, guidance is
a bit indecisive on whether we introduce another trough (~23% of
members) or if we move into more of a ridging pattern (~77% of
members).

&&

.AVIATION...KSLC...Improving conditions are expected at the KSLC
terminal by 23z as the primary thunderstorm threat will shift east
of the area through that time. Additional shower activity moving
in from the west will remain possible through 02/03z, but will be
waning over time. West to northwest winds are expected to remain
in place through 03z, but brief east to northeast winds <10kts
will remain possible post thunderstorm passage during the
2230-2330 window.

.REST OF UTAH AND SOUTHWEST WYOMING...Shower and isolated storm
potential will remain in place over the northern TAF sites through
02/03z prior to waning overnight. VFR conditions are expected to
prevail for all areas, but brief reductions to MVFR conditions in
those isolated thunderstorms will remain possible through that
02/03z window in the north. Clear and dry conditions will remain
across southern Utah.

&&

.FIRE WEATHER...A fall-like pattern will build into the region
behind Tuesday's storm system. Temperatures will average around 10
degrees below normal across much of the state Wednesday. A
gradual moderation as high pressure builds into the area will
bring temperatures closer to normal, but cooler than the last few
weeks. The next significant chance for precipitation looks to be
this weekend as an upper level low ejects across the region.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ489-494-498.

WY...None.
&&

Kruse/Mahan/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Sep 17, 11:43 AM MST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
1243 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     Tstm Wnd Gst     2 SSW West Point        41.09N 112.12W
09/17/2024  M62 MPH          Davis              UT   Mesonet

&&

crk
Special weather statement, Sep 17, 11:48 AM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1248 PM MDT Tue Sep 17 2024

UTZ104-105-108-110>112-171930-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Western Uinta Mountains UT-Wasatch Mountains I-80 North UT-
Wasatch Mountains South of I-80 UT-
1248 PM MDT Tue Sep 17 2024

...Strong thunderstorms will impact portions of east central Davis,
northeastern Salt Lake, southern Morgan and west central Summit
Counties through 130 PM MDT
...

At 1248 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bountiful to near Cottonwood Heights.
Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, Sandy, Bountiful, Farmington, Park City, Morgan,
Coalville, Cottonwood Heights, Holladay, Centerville, Summit Park,
Wanship, South Snyderville Basin, Granite, Mill Creek Canyon, East
Canyon State Park, Emigration Canyon, Mount Olympus, North
Snyderville Basin, and East Millcreek.

This includes the following highways...
 Interstate 84 between mile markers 102 and 119.
 Interstate 80 in Utah between mile markers 126 and 172.
 US Route 40 between mile markers 0 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4122 11139 4072 11131 4056 11181 4097 11188
TIME...MOT...LOC 1848Z 227DEG 20KT 4086 11181 4060 11175

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Webber
Special weather statement, Sep 17, 12:05 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
105 PM MDT Tue Sep 17 2024

UTZ103-107-110-171930-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
105 PM MDT Tue Sep 17 2024

...A strong thunderstorm will impact portions of western Cache and
northeastern Box Elder Counties through 130 PM MDT
...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tremonton, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tremonton, Plymouth, Howell, Riverside, Garland, Fielding, Penrose,
Thatcher, and Bothwell.

This includes the following highways...
 Interstate 15 between mile markers 379 and 395.
 Interstate 84 between mile markers 27 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4158 11225 4162 11244 4198 11239 4190 11201
TIME...MOT...LOC 1905Z 197DEG 23KT 4168 11230

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Webber
Local storm report, Sep 17, 12:48 PM MST, 3 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
148 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Tstm Wnd Gst     4 SW Wellsville         41.58N 111.98W
09/17/2024  M63 MPH          Cache              UT   Mesonet

            Mesonet station SWH Sherwood Hills.

&&

crk
Special weather statement, Sep 17, 12:48 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
148 PM MDT Tue Sep 17 2024

UTZ103-107-110-172015-
Eastern Box Elder County UT-Wasatch Mountains I-80 North UT-
Cache Valley/Utah Portion UT-
148 PM MDT Tue Sep 17 2024

...Strong thunderstorms will impact portions of Cache, northeastern
Box Elder and northwestern Rich Counties through 215 PM MDT
...

At 148 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Plymouth to near Hyrum. Movement was north at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Logan, Cache, Smithfield, Hyrum, Wellsville, Lewiston, Clarkston,
Trenton, Plymouth, Utah State University, Benson, Peter, Riverside,
Garden, North Logan, Providence, Nibley, Hyde Park, Richmond, and
Millville.

This includes the following highways...
 Interstate 15 between mile markers 389 and 400.
 US Route 89 between mile markers 459 and 490.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4152 11174 4160 11198 4187 11221 4200 11220
      4199 11145
TIME...MOT...LOC 1948Z 193DEG 17KT 4190 11213 4164 11180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Webber
Local storm report, Sep 17, 1:45 PM MST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
245 PM MDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     5 ENE Almy              41.36N 110.91W
09/17/2024  M62 MPH          Uinta              WY   Mesonet

&&

crk

The radar

The Salt Lake City radar (KMTX), 129 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
September 17, 4:19 PM MST to 4:40 PM MST
Where
Uinta County, 5.11 mi ENE of Almy
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.360, -110.910

The Evanston-Uinta County Airport - Burns Field ASOS recorded a period of wind gusts to 70 mph between 4:19 pm MST and 4:28 pm MST, followed by an additional period of gusts to 59 mph between 4:32 pm MST and 5:40 pm MST. These gusts were the result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207056.